Heavy Rain, Duval
- When
- July 28, 4:19 PM EST to 5:19 PM EST
- Where
- Duval County, 0.69 mi N of East Mandarin
- Reported by
- Public
- Coordinates
- 30.160, -81.630
A public rain gauge in Mandarin measured 4.48 inches of rain one hour.
The afternoon sea breeze collision focused near the St. Johns River basin under prevailing SW steering flow over a moist and unstable airmass.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
The afternoon sea breeze collision focused near the St. Johns River basin under prevailing SW steering flow over a moist and unstable airmass. A few strong to severe storms developed with excessive rainfall of 5-7 inches across parts of Mandarin and Fruit Cove.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 28, 2:10 PM EST, 2 hours 9 minutes earlier.
Area Forecast Discussion
National Weather Service Jacksonville FL
310 PM EDT Tue Jul 28 2020
.Short Term.../through Friday/...
For the remainder of this afternoon into evening, surface high
pressure ridge will be centered to the southeast, as a trough of
low pressure extends across the southeastern US. A 500 mb high to
the south will provide for a westerly flow aloft. The resultant
surface flow will be from the southwest. Due to the pinching of
the gradient between the trough and high, the flow is strong
enough to keep the sea breeze pinned to near the coast. Convection
will continue to overspread from the southwest as the gulf coast
sea breeze pushes inland. This area will meet the east coast sea
breeze, where the strongest storms will be expected. These strong
storms will produce gusty winds, as well as heavy rainfall. With
loss of day time heating, storms will dissipate this evening, with
dry weather forecast for Tonight.
The trough over the southeastern US breaks down Tonight, while high
pressure remains to the southeast on Wednesday. The high at 500mb
remains just to the south with westerly flow aloft. The southwest
flow at the surface will continue, with convection intitiating
inland on the gulf coast sea breeze late in the morning, then
spreading northeast through the afternoon. The east coast sea
breeze should make it to around the I95 corridor or a little
further west. This I95 corridor will then be the focus for the
strongest storms in the afternoon, where best potential for gusty
winds and heavy rainfall will be expected. Activity will diminish
during the evening.
High pressure will stretch across the FL peninsula from a center to
the east southeast on Thursday, as another trough develops across
the southeastern US. Again the 500mb high will be to the south
yielding westerly flow aloft over the region. Once again with the
pressure gradient between the high and the trough, the southwest
flow should be strong enough to keep the sea breeze pinned to near
the coast. Expect convection to begin over interior counties late
morning, then spread east northeast through the afternoon.
Activity will meet the east coast sea breeze later in the
afternoon, where the strongest storms will be expected. Storms
will decrease in coverage and intensity during the evening hours.
High pressure ridge will stretch across FL from center to the east
southeast Friday, with weak trough over the southeastern US. Upper
high will be more to the southwest, yielding more of a northwest
component to the flow aloft. Expect convection to develop inland
late in the morning and progess east across forecast area through
the afternoon. Sea breeze will once again remain near the coast, so
convection may be strongest along the coast late in the afternoon.
With loss of diurnal heating, activity will diminish in the evening.
Temperatures this period will trend above normal.
&&
.Long Term.../Friday night through Tuesday/...
Weather during this period will be dependent on track of potential
tropical system. At this time will forecast scattered convection,
and will refine in future forecast cycles once track and strength
of potential system can be determined.
Temperatures expected to trend above normal this period.
&&
.Marine...
Surface high pressure will be centered to the east southeast through
Friday. The weekend forecast will depend on the track of potential
tropical system.
Rip Currents: SE GA: Low Risk Wednesday
NE FL: Low Risk Wednesday
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 73 92 73 91 74 / 10 60 20 50 0
SSI 74 91 78 92 78 / 60 60 20 60 10
JAX 72 92 74 95 75 / 60 60 10 60 10
SGJ 73 92 74 92 75 / 60 60 10 60 10
GNV 72 91 73 92 73 / 20 60 10 40 0
OCF 72 91 74 92 74 / 20 60 10 30 0
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&Special Weather Statement
National Weather Service Jacksonville FL
246 PM EDT Tue Jul 28 2020
FLZ038-138-281930-
Coastal Flagler FL-Inland Flagler FL-
246 PM EDT Tue Jul 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR FLAGLER COUNTY UNTIL 330 PM
EDT...
* At 246 PM EDT, National Weather Service meteorologists were
tracking a strong thunderstorm near Andalusia, moving east at 25
mph.
* Winds in excess of 45 mph, excessive cloud-to-ground lightning, and
minor flooding due to heavy rainfall is possible with this storm.
* Locations impacted include...
Palm Coast, Flagler Beach, Bunnell, Andalusia, Beverly Beach and
Espanola.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.
Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.
&&
LAT...LON 2946 8110 2946 8112 2943 8110 2942 8114
2941 8115 2935 8115 2939 8142 2940 8142
2939 8144 2940 8148 2959 8149 2960 8112
2952 8110
TIME...MOT...LOC 1846Z 275DEG 20KT 2950 8137
CHANEYSpecial Weather Statement
National Weather Service Jacksonville FL
441 PM EDT Tue Jul 28 2020
FLZ032-033-133-282130-
Coastal St. Johns FL-Clay FL-Inland St. Johns FL-
441 PM EDT Tue Jul 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ST. JOHNS AND EAST
CENTRAL CLAY COUNTIES UNTIL 530 PM EDT...
* At 440 PM EDT, National Weather Service meteorologists were
tracking strong thunderstorms near Picolata, or 7 miles east of
Green Cove Springs, moving east at 20 mph.
* Winds in excess of 45 mph possible with this storm and heavy
rainfall.
* Locations impacted include...
Green Cove Springs, World Golf Village, South Ponte Vedra,
Picolata, Elkton and Bakersville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.
To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.
&&
LAT...LON 2976 8136 2983 8158 2984 8158 2984 8162
2986 8168 3006 8169 3005 8131
TIME...MOT...LOC 2040Z 284DEG 18KT 2995 8156
CHANEYSpecial Weather Statement
National Weather Service Jacksonville FL
456 PM EDT Tue Jul 28 2020
FLZ140-240-282130-
Central Marion FL-Eastern Marion FL-
456 PM EDT Tue Jul 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARION COUNTY UNTIL
530 PM EDT...
* At 456 PM EDT, Doppler radar was tracking a strong thunderstorm
over Ocklawaha, or near The Villages, moving east at 30 mph.
* Winds in excess of 45 mph and excessive cloud-to-ground lightning
possible with this storm.
* Locations impacted include...
Weirsdale, Ocklawaha, Moss Bluff, Lake Weir and Silver Springs
Shores.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.
To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.
&&
LAT...LON 2910 8201 2919 8164 2905 8164 2905 8166
2896 8166 2896 8199
TIME...MOT...LOC 2056Z 260DEG 24KT 2903 8192
CHANEYThe Jacksonville radar (KJAX), 37 km away, was scanning. The volume nearest the first event began at 21:17 UTC.
6 heavy rain, 1 flash flood. Local standard time, as filed.
A public rain gauge in Mandarin measured 4.48 inches of rain one hour.
The public reported 2.48 inches of rainfall in Fruit Cove over the past hour.
A public rain gauge in Fruit Cove measured 4.48 inches in the past hour.
A public rain gauge west of Atlantic Beach measured 2.5 inches of rain in the past hour.
A mesonet station 1 ENE of Mandarin measured 7.33 inches of rainfall, most with the past hour.
Multiple rainfall reports from across east Mandarin and Fruit Cove measured 6 to 7.5 inches mainly along and west of State Road 13.
Flooding rainfall caused flooding of at least 2 homes with water inside along Sedgemore Drive. Multiple flooded streets were reported across Mandarin and Fruit Cove with some of the highest inundation in the Rams Gate Subdivision. Rainfall observations indicated 5-7.5 inches of rainfall across this area within about 1.5 hrs.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2020Every state in 2020This day in weather historyWarnings in Florida, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899397, 899545, 899546, 899547, 899548, 899549, 899396.